Alert archive / Illinois / Tornado Warnings in 2003
Tornado Warning 1, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Apr 30, 2003, 9:46 PM CDT for LaSalle County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 9:46 PM CDT (02:46 UTC)
- Expired
- Apr 30, 2003, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County LaSalle County, IL
The radar
The Chicago radar (KLOT), 90 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 611 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
108 WFUS53 KLOT 010246 TORLOT ILC099-010330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 945 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 1030 PM CDT * AT 945 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR 9 MILES WEST OF PERU...OR ABOUT 5 MILES WEST OF SPRING VALLEY...MOVING EAST AT 40 MPH. * THE STORM WILL BE NEAR... LA SALLE AROUND 955 PM CDT. OGLESBY AROUND 1000 PM CDT. NORTH UTICA AROUND 1005 PM CDT. OTTAWA AROUND 1015 PM CDT. MARSEILLES AROUND 1025 PM CDT. SENECA AROUND 1030 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING SEVERAL TORNADOES AND BASEBALL SIZE HAIL GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. ABANDON AUTOMOBILES AND MOBILE HOMES FOR STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR LOW SPOT. DO NOT GO UNDER BRIDGES...THEY ACT LIKE A DANGEROUS WIND TUNNEL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4139 8945 4121 8941 4113 8860 4162 8862 $$ ROGOWSKI/RATZER NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:46 PM CDT, 3 hours earlier.
Area forecast discussion, Apr 30, 6:46 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 646 PM CDT WED APR 30 2003 AVIATION DISCUSSION FOR 00Z TAF ISSUANCE MESSY FORECAST SITUATION WITH RADAR LOOP INDICATING COMBINATION OUTFLOW/SYNOPTIC FRONTAL BOUNDARY NOW PUSHING BACK SOUTH ACROSS CHICAGO AREA TERMINALS AT 23Z. TO FURTHER COMPLICATE THE MATTER...AREA OF LAKE INDUCED LIFR CIGS OVER EXTRM NE IL AND SE WI QUICKLY MOVING IN BEHIND THE FRONT. CONVECTIVE THREAT CONTINUES AS WELL...WITH CAP BREAKING ALONG FRONT SRN IA/NE MO LAST HOUR OR SO. AT 2330Z...RADAR INDICATES BOUNDARY MOVG SOUTH JUST ABOUT OVER KMDW. EXTRAPOLATION SHOWS IT SHOULD BE THROUGH KGYY ABOUT 00Z. BOUNDARY NOT EXPECTED TO RETURN NORTH...WITH SYNOPTIC NORTHEAST FLOW HERE TO STAY. THEREFORE MAIN SHORT TERM ISSUE WILL BE WITH LIFR CIGS MOVG IN BEHIND FRONT. CONDITIONS AS LOW AS 1/2SM OVC002 AT KUGN NEAR LAKE SHORE...BUT HAVE GONE ABOVE THIS FOR ORD/DPA/MDW SITES SEVERAL MILES IN FROM THE SHORE. ETA FORECAST TIME SECTIONS SUGGEST IFR CONDITIONS TO REMAIN IN INTO THURSDAY...WITH GRADUALLY LIFTING CIGS FROM MIDDAY ON. CONVECTIVELY SPEAKING...SEVERAL SUPERCELLS HAVE DEVELOPED OVER SOUTHEAST IOWA LATE THIS AFTERNOON. THOUGH SEVERE THREAT LIKELY TO REMAIN FARTHER SOUTH THAN TAF SITES...EXPECT SCATTERED ELEVATED CONVECTION TO INCREASE ACROSS THE TERMINAL AREAS THIS EVENING...AS LOW LEVEL MOIST FLOW INCREASES ABOVE COLD SURFACE LAYER AND SERIES OF SHORT WAVES LIFT NORTHEAST FROM THE PLAINS. RATZER PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE. STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN. LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING OVERHEAD FRIDAY EVE. THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME. BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH TIME. FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT. NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY. .CHI...WW 187 AF
Hazardous weather outlook, Apr 30, 3:45 PM CDT, 6 hours 1 minute before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.
A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.
ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Local storm report, Apr 30, 3:50 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
350 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0133 PM NORTH CHICAGO IL .75 INCH HAIL
04/30/03 LAKELocal storm report, Apr 30, 3:57 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM CRETE IL .88 INCH HAIL
04/30/03 WILL REPORTED BY PUBLIC.Special weather statement, Apr 30, 9:00 PM CDT, 46 minutes before
ILC063-099-105-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 900 PM CDT WED APR 30 2003 A SEVERE THUNDERSTORM...WITH A LONG HISTORY OF PRODUCING TORNADOES AND HAIL THE SIZE OF BASEBALLS...IS LOCATED IN SOUTHERN BUREAU COUNTY AND STARK COUNTY IN NORTH CENTRAL ILLINOIS AS OF 900 PM. THIS STORM IS MOVING EAST TOWARDS LA SALLE...NORTHERN LIVINGSTON...AND GRUNDY COUNTIES...ENTERING LASALLE AND NORTHERN LIVINGSTON COUNTIES BETWEEN 920 PM AND 950 PM FROM THE WEST. HEAVY RAIN OF UP TO 2 TO 3 INCHES AND STRONG DAMAGING WINDS ARE ALSO EXPECTED. PREPARE TO TAKE PROPER ACTION AS WARNINGS WILL BE ISSUED AS THE STORM THREATENS THE IMMEDIATE AREA. ROGOWSKI/RATZER
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:39 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 51 min |
| Apr 30, 10:27 PM CDT | Tornado Warning | LOT | LaSalle | 33 min |
| Apr 30, 10:48 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 57 min |
| Apr 30, 10:58 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, LaSalle | 47 min |
| Apr 30, 11:28 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kankakee, Will | 62 min |
| Apr 30, 11:35 PM CDT | Special Marine Warning | LOT | 85 min | |
| Apr 30, 11:35 PM CDT | Special Marine Warning | LOT | 85 min | |
| Apr 30, 11:35 PM CDT | Special Marine Warning | LOT | 85 min | |
| May 1, 1:56 AM CDT | Severe Thunderstorm Warning | LOT | Livingston | 34 min |
Nearby
Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.